Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 25, NWS Salt Lake City, UT

August 31, 20238 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Aug 31, 2023, 2:25 PM MDT for 8 counties in Utah. It took effect at Sep 1, 2023, 12:00 AM MDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 2:25 PM MDT (20:25 UTC)
In effect from
Sep 1, 2023, 12:00 AM MDT
Expired
Sep 1, 2023, 8:00 PM MDT
In force
20 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS75 KSLC 312025
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
225 PM MDT Thu Aug 31 2023

UTZ101-102-115-010430-
/O.NEW.KSLC.WI.Y.0025.230901T0600Z-230902T0000Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, and Little Sahara
225 PM MDT Thu Aug 31 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys and Western Millard and Juab Counties.

* WHEN...From midnight tonight to 6 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers, along east-west running routes including I-80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
462 
WWUS75 KSLC 010158
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
758 PM MDT Thu Aug 31 2023

UTZ101-102-115-011200-
/O.CON.KSLC.WI.Y.0025.230901T0600Z-230902T0000Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, and Little Sahara
758 PM MDT Thu Aug 31 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MDT FRIDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys and Western Millard and Juab Counties.

* WHEN...From midnight tonight to 6 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers, along east-west running routes 
  including I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
354 
WWUS75 KSLC 010911
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
311 AM MDT Fri Sep 1 2023

UTZ101-102-115-012115-
/O.CON.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, and Little Sahara
311 AM MDT Fri Sep 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  50 mph expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys and Western Millard and Juab Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers, along east-west running routes 
  including I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
750 
WWUS75 KSLC 011829
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1229 PM MDT Fri Sep 1 2023

UTZ103>105-020000-
/O.EXA.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
1229 PM MDT Fri Sep 1 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts to near 55 mph.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and 
  Salt Lake Valley.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers, along east-west running routes 
  including I-80.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ101-102-115-020000-
/O.CON.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, and Little Sahara
1229 PM MDT Fri Sep 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 55 
  mph expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys and Western Millard and Juab Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers, along east-west running routes 
  including I-80.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
014 
WWUS75 KSLC 012344
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
544 PM MDT Fri Sep 1 2023

UTZ102>105-115-020045-
/O.CAN.KSLC.WI.Y.0025.000000T0000Z-230902T0000Z/
Tooele and Rush Valleys-Eastern Box Elder County-
Northern Wasatch Front-Salt Lake Valley-
Western Millard and Juab Counties-
Including the cities of Tooele, Grantsville, Vernon, 
Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, 
West Jordan, Sandy, Delta, and Little Sahara
544 PM MDT Fri Sep 1 2023

...WIND ADVISORY IS CANCELLED...

While pockets of breezy conditions continue, winds have fallen
below Advisory criteria, thus the Advisory has been cancelled. 

$$

UTZ101-020200-
/O.EXT.KSLC.WI.Y.0025.000000T0000Z-230902T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
544 PM MDT Fri Sep 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...South to southwest winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys and Western Millard and Juab Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers, along east-west running routes including I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
257 
WWUS75 KSLC 020200
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
800 PM MDT Fri Sep 1 2023

UTZ101-020300-
/O.EXP.KSLC.WI.Y.0025.000000T0000Z-230902T0200Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
800 PM MDT Fri Sep 1 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds have largely dropped below Advisory criteria, thus the 
Advisory will be allowed to expire. However, a few pockets of 
southerly wind gusts around 45 mph will continue for another 1 to 
2 hours along Interstate 80.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Aug 31, 4:13 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 4:13 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 AM MDT Thu Aug 31 2023

.SYNOPSIS...Monsoonal moisture will surge northward across Utah
and southwest Wyoming through Friday, remaining in place through
the weekend. The passage of a fall-like storm system late Sunday
into Labor Day will usher in cooler and drier conditions that will
prevail through at least the middle of next week.

&&

.SHORT TERM (Through 12Z Saturday)...High pressure is centered
roughly over the Desert Southwest this morning as a trough moves
onshore along the Pacific Northwest coast, starting to merge with
a weaker system just to its south. In between these two features
we find Utah and southwest Wyoming under a west to southwest flow
aloft that will gain more of a southerly component as the trough
continues east today. For now, the airmass remains quite dry
across much of the area, with satellite derived PWs in the 0.2 to
0.3 inch range prevailing. However, already seeing moisture start
to creep into southern Utah with PWs now up to around 0.5 inch.

Monsoonal moisture will swiftly make its way northward today, with
guidance indicating PWs in excess of 1.0 inch reaching far
southern Utah by late this afternoon. As a result, will start to
see some convection fire over southern Utah this afternoon,
primarily over the higher terrain. Instability will stay elevated
into the evening and overnight hours, aided by a weak shortwave
ejecting northward and the presence of a jet streak over Nevada
associated with the trough merging with the Pacific Northwest one.
Moisture will only continue to increase, with PWs in the 0.8 to
1.0 inch range expected to spread across the entire area by Friday
morning.

The weak shortwave is expected to continue into northern Utah by
Friday afternoon as the broad low starts to make its way into the
Great Basin. The moisture and instability are expected to combine
to result in a particularly active day for convection, with any
storms that develop likely producing heavy rain capable of flash
flooding. Two potential limiting factors exist for the flooding
threat, however: the relatively strong southwest flow aloft, which
will result in quick moving storms, and, perhaps more important,
the potential for widespread cloud cover to develop in association
with the ejecting shortwave, which would limit instability. Still,
would consider the threat of flash flooding to be quite elevated
for Friday, with the threat continuing into the weekend, as
detailed in the long term discussion below.

.LONG TERM (After 12Z Saturday)...A wet start to the long-term
will bring an elevated flash flood risk to the forecast area through
the weekend. A cold front late Sunday will bring widespread
temperatures near 10-15 degrees below normal for Labor Day.

A strong closed low along the coast of northern CA accompanied by
strong ridging over the Plains will continue to advect plentiful
moisture in from the south to start the long-term period. By
Saturday, deep-layer moisture will be in place across Utah and
southwest Wyoming. In concert with mid-level dynamical support from
the low to our west, this setup is likely to result in widespread
showers with adequate precipitation efficiency. Thus, expect an
elevated flash flood risk, especially across vulnerable areas such
as slot canyons or burn scars.

With such an abundance of moisture, however, one limitation to
convective development may be too much cloud cover. In similar
monsoonal surges, rainfall is typically more stratiform in nature
during this "middle period" of the surge due to lack of solar
heating. What this particular surge does have going for it, is the
additional dynamics from the closed low. At this point, it is still
uncertain whether or not it will be enough to initiate scattered
convection this weekend.

The closed low will then start to move inland on Sunday, likely
weakening slightly as it does so. The associated cold front will
start to dry the column, first in the upper levels, as it moves
across our area late Sunday/early Monday. This could allow enough
solar heating for higher coverage convection, especially along the
front itself...as long as the front comes through with enough
sunlight left in the day. Heading into Monday, chances for
precipitation will likely be limited to central and northern areas
as southern Utah dries out more quickly.

Cooler temperatures are expected on Sunday and Monday, with even a
chance for light snow across the highest terrain. NBM 50th
percentile snow level reaches as low as 11,000 feet, though keep in
mind there is still some uncertainty in the forecast.

A drying and warming trend is then expected for Tuesday and beyond
as a shallow ridge builds back in. By Thursday, temperatures are
likely to rebound to near normal.

&&

.AVIATION...KSLC...Fairly light and variable winds overnight will
give way to increased southerly winds during the morning hours.
Winds will then transition to northwesterly with the lake breeze
around 19-21z. Southerly winds will likely be gusty overnight into
Friday up to 20-25kts. Scattered showers could develop nearby as
early as 10z Friday. VFR conditions will prevail, though patchy
smoke/haze is possible in the morning.

.REST OF UTAH AND SOUTHWEST WYOMING...Increased southerly-
southwesterly flow is expected after 18z south of KDTA, gradually
pushing northwards into the Wasatch Front by early evening. Gusts
may reach as high as 25-30kts at many sites. Isolated showers and
thunderstorms will develop across far southern Utah after 00z,
including near KSGU, KCDC, and KBCE. These storms will be capable of
producing periods of gusty and erratic winds. This initial push of
storms will continue northward through the night, with a broader
group of storms pushing northward across the UT-AZ border very early
Friday morning.

&&

.FIRE WEATHER...In between a Desert Southwest high and a Pacific
Northwest low, southwest flow has developed over the area. This
will bring monsoonal moisture back into southern Utah today and
into the remainder of the state tonight and tomorrow. As a result,
coverage of showers and thunderstorms across the area will
steadily increase, with wetting rains becoming likely with storms
that develop. This abnormally moist airmass will remain in place
through Sunday, with windy conditions anticipated at times,
particularly over western Utah. The Pacific Northwest storm system
will eventually make its way across Utah late Sunday into Monday,
with a drier and much cooler airmass settling in behind it
beginning Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:18 PM MDTFlood WatchSLCBeaver, Emery, Garfield, Iron, Kane, Piute and 3 more58 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.